Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 234, NWS Birmingham, AL

May 26, 2008Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2008, 4:59 PM CDT for Marion County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2008, 4:59 PM CDT (21:59 UTC)
Expired
May 26, 2008, 5:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:35 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 26, 2:35 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON MAY 26 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

MODELS A LITTLE MORE AGGRESSIVE THIS RUN IN POTENTIAL THUNDERSTORM
DEVELOPMENT THE NEXT FEW DAYS.  UPPER LEVEL SHORT WAVE IS FORECAST
TO PASS JUST NORTH OF THE AREA TONIGHT.  THUNDERSTORM DEVELOPMENT
IN ASSOCIATION WITH THIS FEATURE IS EXPECTED TO LAY DOWN A BOUNDARY
ACROSS THE NORTHERN SECTIONS.  THIS BOUNDARY ACROSS THE NORTH
COUPLED WITH MOIST SOUTHERLY FLOW INCREASING ON TUESDAY WILL ALLOW
FOR A CHANCE OF MAINLY AFTERNOON THUNDERSTORMS ACROSS THE NORTH AND
SLIGHT CHANCE POPS FOR PORTIONS OF THE SOUTH.  LOWS TONIGHT MID
60S EAST TO LOWER 70S WEST.  HIGHS TUESDAY MID TO UPPER 80S.

TUESDAY NIGHT AND WEDNESDAY...BEST ORGANIZED CONVECTION IS
EXPECTED THIS TIME FRAME AS A WEAK COLD FRONT APPROACHES FROM THE
NORTHWEST TUESDAY NIGHT...THEN MOVES INTO THE NORTHERN HALF OF THE
AREA WEDNESDAY...AND PUSHES SLOWLY SOUTHWARD WEDNESDAY NIGHT.
WILL FORECAST A CHANCE OF THUNDERSTORMS NORTH AND SLIGHT CHANCE
SOUTH TUESDAY NIGHT...THEN SCATTERED SHOWERS AND THUNDERSTORMS
AREA-WIDE ON WEDNESDAY.  WITH THE LOSS OF DAYTIME HEATING WILL
THEN GO WITH SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT.  LOWS TUESDAY
NIGHT AND WEDNESDAY NIGHT IN THE 60S.  HIGHS WEDNESDAY MID TO UPPER
80S.

THURSDAY AND THURSDAY NIGHT...WEAK FRONT WILL REMAIN NEARLY
STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA FOR MUCH OF
THE DAY ON THURSDAY AND THEN GRADUALLY DISSIPATES.  WILL NEED TO
MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH...
AND SLIGHT CHANCE NORTH.  SOME DRIER AIR SPREADS IN FROM THE NORTH
THURSDAY NIGHT.  HIGHS THURSDAY MID TO UPPER 80S.  LOWS THURSDAY
NIGHT IN THE 60S.

.LONG TERM...FRIDAY THROUGH MONDAY.  ANY DRYING THAT TAKES PLACE ON
FRIDAY...WILL BE VERY SHORT LIVED AS THE MOIST SOUTHERLY FLOW ONCE
AGAIN INCREASES LATE FRIDAY AND CONTINUES SATURDAY IN ADVANCE OF THE
NEXT WEAK FRONT.  THIS FRONT WILL MOVE INTO THE NORTHERN HALF OF THE
AREA ON SUNDAY FROM THE NORTHWEST AND REMAINS IN PLACE FOR
MONDAY.  WILL LEAVE RAIN OUT OF THE FORECAST ON FRIDAY...THEN
MAINLY SLIGHT CHANCE POPS FOR SATURDAY.  A CHANCE OF THUNDERSTORMS
IN THE VICINITY OF THE FRONT FOR SUNDAY...THEN SLIGHT CHANCE WORDING
FOR MONDAY AS BOUNDARY REMAINS ACROSS THE AREA.  SUMMER LIKE
CONDITIONS ARE DEFINITELY DEVELOPING WITH HIGHS EACH DAY UPPER 80S TO
LOWER 90S AND LOWS AT NIGHT 65 TO 70.

&&

.AVIATION...18Z TAF DISCUSSION.

CU FIELD DEVELOPED QUICKLY ACROSS THE AREA.  EXPECT CEILINGS 4000
TO 6000 FEET THROUGH 01Z WITH SOME ISOLATED SHOWERS AND
THUNDERSTORMS DEVELOPING.  LEFT THE MENTION OF SHOWERS AND
THUNDERSTORMS OUT OF THE TAFS DUE TO ISOLATED NATURE.  SKIES WILL
CLEAR THROUGH 09Z...THEN LOW CLOUDS WITH CEILINGS 1000 TO 2000 FEET
WILL DEVELOP AREA-WIDE ALONG WITH SOME PATCHY FOG REDUCING VSBYS
TO 5 MILES.  EXPECT LOW CLOUDS AND FOG TO DISSIPATE BETWEEN 14Z AND
15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  85  65  86  65 /  20  40  20  50  20
ANNISTON    67  86  66  86  66 /  10  30  20  50  20
BIRMINGHAM  70  85  69  85  68 /  20  30  20  50  20
TUSCALOOSA  71  87  69  88  68 /  20  30  20  40  20
CALERA      70  86  69  86  67 /  20  30  20  40  20
AUBURN      67  86  67  87  67 /   0  10  10  30  20
MONTGOMERY  69  88  67  89  68 /  10  10  10  30  20
TROY        68  87  65  89  66 /  10  10  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, May 26, 1:03 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT MON MAY 26 2008

ALZ011>015-017>050-271805-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
103 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:27 PM CDTSevere Thunderstorm WarningBMXMarion23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.